New Mexico, 2006Flash Flood in New Mexico, August 22, 2006
August 22, 2006 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 22, 2:49 AM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 22, 2:49 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 AM CDT TUE AUG 22 2006
.SHORT TERM...
UPPER RIDGE OVER SOUTHERN U.S. WILL CONTINUE TO BE A WET PATTERN FOR
THE AREA AS DISTURBANCES GET PULLED AROUND THE RIDGE AND INTO THE
REGION. THIS COMBINED WITH DEEP MOISTURE CIRCLING AROUND THE EDGE
OF THE RIDGE CONTINUES TO PRODUCE ABUNDANT STORMS THAT PERSIST
THROUGH THE NIGHTTIME HOURS. SOME OF THIS PRECIPITATION THIS
MORNING APPEARS TO BE ALONG A WEAK FRONTAL BOUNDARY THAT IS EXPECTED
TO SAG SOUTHWARD TODAY. MODELS STILL TRYING TO PUSH CENTER OF RIDGE
WESTWARD AND DECREASE POPS... BUT IT KEEPS RAINING SO WILL KEEP LOW
CHANCE POPS.
MODEL QPF CONTINUES TO DEVELOP PRECIP MAINLY ACROSS THE WESTERN PART
OF THE AREA WITH HINTS OF MORE STORMS TODAY ALONG THE FRONT. WILL
CONTINUE HIGHEST POPS ACROSS SOUTHEASTERN NEW MEXICO BUT ALSO
INCREASE POPS ACROSS THE NORTHERN CWA.
TEMPERATURES WILL CONTINUE TO BE MODERATED BY THE PLENTIFUL RAINFALL
WITH THOSE AREAS THAT HAVE RECEIVED RAIN OVER THE PAST 24HRS RUNNING
A DEGREE OR TWO COOLER DURING THE DAY. WILL CALL FOR HIGHS
GENERALLY IN THE LOW TO MID 90S WITH UPPER 90S AROUND 100 FOR PECOS
AND RIO GRANDE VALLEYS. SOUTHEASTERN NEW MEXICO SHOULD BE COOLER
THAN THAT.
.LONG TERM...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL GRADUALLY SHIFT WESTWARD
AND BECOME CENTERED ACROSS WEST CENTRAL NEW MEXICO WEDNESDAY. THE
LATEST MODEL GUIDANCE INDICATES THAT ANOTHER SHORTWAVE WILL
TRANSLATE SOUTHWARD AROUND THE EASTERN SIDE OF THE RIDGE AXIS INTO
EASTERN NEW MEXICO AND THE TEXAS PANHANDLE/SOUTH PLAINS REGION LATE
WEDNESDAY AFTERNOON. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
WILL LIKELY REMAIN ALONG THIS FEATURE TO THE NORTH OF OUR FORECAST
AREA. HOWEVER...WE HAVE AT LEAST INCLUDED A SLIGHT CHANCE OF
CONVECTION ACROSS THE SOUTHEASTERN PLAINS OF NEW MEXICO AND THE
NORTHERN PERMIAN BASIN WEDNESDAY AFTERNOON AND EVENING. TEMPERATURES
ARE EXPECTED TO AVERAGE SLIGHTLY ABOVE NORMAL VALUES ACROSS MOST
LOCATIONS WEDNESDAY.
THE UPPER RIDGE WILL BECOME DOMINANT ACROSS THE SOUTHEASTERN CONUS
LATE THIS WEEK AS MID LEVEL WESTERLY FLOW INCREASES ACROSS THE ROCKY
MOUNTAIN STATES. ISOLATED THUNDERSTORMS SHOULD MAINLY REMAIN
CONFINED TO AREAS ALONG THE SURFACE TROUGH AXIS THURSDAY AND
FRIDAY...NAMELY ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS SOUTHWARD
INTO THE GUADALUPE/DAVIS MOUNTAINS...AND THE BIG BEND REGION. A FAST
MOVING SHORTWAVE IS EXPECTED TO PASS ACROSS THE CENTRAL PLAINS
DURING THE DAY SATURDAY. THIS WILL AID IN SENDING ANOTHER COLD FRONT
SOUTHWARD INTO THE TEXAS PANHANDLE BY LATE SATURDAY NIGHT...POSSIBLY
EVEN MAKING IT INTO THE FORECAST AREA BY SUNDAY MORNING. THE LATEST
MODEL SOLUTIONS SUGGEST THE FRONTAL BOUNDARY WILL REMAIN IN PLACE
ACROSS THE FORECAST AREA THROUGH AT LEAST MONDAY. WITH THE BOUNDARY
AND ABUNDANT IN PLACE...RAIN CHANCES WILL LIKELY BE ON THE INCREASE
SUNDAY AND MONDAY. FOR NOW...WE HAVE TRENDED RAIN CHANCES UPWARD AND
TEMPERATURES DOWNWARD SLIGHTLY BOTH DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 95 70 94 71 / 20 20 20 20
CARLSBAD NM 90 69 93 67 / 30 30 20 20
DRYDEN TX 97 72 96 72 / 10 10 10 10
FORT STOCKTON TX 94 71 94 71 / 20 20 10 10
GUADALUPE PASS TX 87 65 87 67 / 30 30 20 20
HOBBS NM 89 69 95 70 / 30 30 20 20
MARFA TX 85 58 87 57 / 20 20 20 10
MIDLAND INTL AIRPORT TX 92 70 94 70 / 20 20 20 20
ODESSA TX 93 71 95 70 / 20 20 20 20
WINK TX 99 75 99 74 / 20 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
72/21
Hazardous weather outlook, Aug 22, 2:59 AM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 AM CDT TUE AUG 22 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
459 AM CDT TUE AUG 22 2006 /359 AM MDT TUE AUG 22 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS WEST
TEXAS AND SOUTHEASTERN NEW MEXICO... WITH THE BEST CHANCE FOR
THUNDERSTORMS BEING OVER EDDY AND LEA COUNTIES... AND ACROSS THE
NORTHERN PERMIAN BASIN/SOUTH PLAINS. HEAVY RAINFALL WILL BE THE
MAIN CONCERN WITH THESE STORMS. THUNDERSTORMS THAT TRACK OVER
PREVIOUSLY RAIN SATURATED AREAS WILL HAVE THE POTENTIAL TO PRODUCE
LOCALIZED FLOODING OF ARROYOS... DRAWS... LOW WATER CROSSINGS...AND
OTHER POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- August 22, 4:03 AM MST to 5:30 AM MST
- Where
- Eddy County, Hope
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A NWS trained spotter reported that five feet of water was flowing across some of the low water crossings in and around Hope. Also, minor street flooding occurred in Carlsbad.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 22, 20061 death · 1 event
- Damaging Wind in Arizona, August 22, 2006$200,000 · 52 kt wind · 1 event
- Hail in North Dakota, August 22, 2006$190,000 · 1.75 in hail · 1 event
- Damaging Winds in Texas, August 22, 2006$117,000 · 65 kt wind · 9 events
- Wildfire in Wyoming, August 22 to 28, 2006$65,000 · 2 events
- Hail in North Dakota, August 22, 2006$35,000 · 1 in hail · 1 event
- Hail in North Dakota, August 22, 20061 injured · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, August 22, 2006$13,000 · 53 kt wind · 3 events
- Hail in North Dakota, August 22 to 23, 20061.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, August 22, 20061 in hail · 6 events
- Hail and Damaging Wind in Minnesota, August 22, 200652 kt wind · 5 events
- Hail in Washington, August 22, 20061.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525044.